Alert archive / California / Fire Weather Watches in 2012

Fire Weather Watch 3, NWS San Diego, CA

July 11, 2012Riverside County, San Bernardino County, California

NWS San Diego, CA issued this fire weather watch at Jul 11, 2012, 2:02 PM PDT for Riverside County, San Bernardino County, California. It took effect at Jul 12, 2012, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 11, 2012, 2:02 PM PDT (21:02 UTC)
In effect from
Jul 12, 2012, 11:00 AM PDT
Expired
Jul 12, 2012, 3:05 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this fire weather watch went out at Jul 11, 9:45 AM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 11, 9:45 AM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT WED JUL 11 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE OVER THE SOUTHWEST AND BRING HOT
WEATHER TO INLAND AREAS TODAY. MID AND UPPER LEVEL MONSOON MOISTURE
AND A MORE UNSTABLE AIR MASS MAY GENERATE A FEW THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS TODAY. THUNDERSTORMS WILL BE MORE
WIDESPREAD THURSDAY AND FRIDAY AND MAY CONTAIN HEAVY DOWNPOURS. THE
THREAT OF FLASH FLOODING IS MODERATE. SOME OF THE THUNDERSTORMS MAY
DRIFT WEST OF THE MOUNTAINS. THUNDERSTORMS MAY CONTINUE THROUGH THE
WEEKEND AND INTO NEXT WEEK OVER THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT LEAST ONE MORE DAY OF HOT WEATHER...POSSIBLY TWO DEPENDING ON
WHICH MODEL IS REFERRED TO. EXCESSIVE HEAT WARNINGS WERE CONTINUED
INTO THURSDAY BY EARLIER SHIFTS. HOWEVER 11/06Z GFS AND 11/12Z NAM
MODEL GUIDANCE LOOKING MUCH WETTER FOR THURSDAY AND IF VALID
INCREASED CLOUD COVER AND MOISTURE IN THE LOWER LEVELS SHOULD
MODERATE TEMPERATURES. WILL LET THE EXCESSIVE WARNING RIDE FOR NOW.

CURRENT POPS IN GRIDS FOR THURSDAY NIGHT AND FRIDAY...ARE ABOUT HALF
OF WHAT SHORT RANGE ENSEMBLE FORECAST GUIDANCE SHOWS. CONSIDERING
MAJOR INCREASE IN THE AFTERNOON PACKAGE AFTER COORDINATING WITH
ADJACENT NWS OFFICES.

SYNOPTIC PATTERN LOOKS STATIONARY FOR SATURDAY THROUGH
MONDAY...POSSIBLY INTO TUESDAY WITH SOUTHEAST FLOW/MONSOON MOISTURE
CONTINUING OVER SW CALIFORNIA AND THREAT OF THUNDERSTORMS/WETTING
RAINS OVER MOUNTAINS AND DESERTS EVERY AFTERNOON AND EVENING. THE
11/00Z ECMWF AND 11/06Z GFS ALSO INDICATED MEASURABLE PRECIPITATION
WEST OF THE MOUNTAINS SUNDAY NIGHT INTO MONDAY. NOT SURE OF
MECHANISM FOR THIS.

FROM MORNING DISCUSSION...
HIGH PRESSURE OVER UTAH WILL CONTINUE THE HOT WEATHER FOR INLAND
AREAS TODAY WITH INCREASING HUMIDITY ON THURSDAY RESULTING IN
SLIGHTLY LOWER TEMPERATURES IN FAR INLAND AREAS THURSDAY...BUT WITH
HEAT INDEX VALUES THE SAME OR SLIGHTLY HIGHER DUE TO THE INCREASING
HUMIDITY. SLOW COOLING IS EXPECTED FOR FRIDAY INTO EARLY NEXT WEEK
AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS NEAR THE WEST COAST. THIS
WILL ALSO BRING SLOW DRYING FOR THE WEEKEND INTO EARLY NEXT WEEK.
SOME MID AND HIGH LEVEL DEBRIS CLOUDINESS CONTINUES TO SPREAD ACROSS
SOUTHERN CALIFORNIA FROM THE EAST AND SOUTHEAST. MONSOONAL MOISTURE
WILL STEADILY INCREASE INTO THURSDAY AND FRIDAY. THE INCREASE TODAY
MAY BE ENOUGH FOR A FEW THUNDERSTORMS OVER THE MOUNTAINS. GIVEN THE
LIMITED MID LEVEL MOISTURE AND DEEP DRY SUBCLOUD LAYER...THE MAIN
IMPACTS WOULD BE A FEW DRY LIGHTNING STRIKES AND STRONG GUSTY WINDS
TO AROUND 45 MPH. THE POTENTIAL FOR FLASH FLOODING WILL INCREASE FOR
THURSDAY INTO FRIDAY AS THE MOISTURE INCREASES.

HIGHER RESOLUTION MODELS INITIALLY PUT THE SURFACE CONVERGENCE
BOUNDARY OVER THE MOUNTAINS THIS AFTERNOON...THEN MOVE IT INTO THE
DESERTS WITH THE SEA BREEZE LATE THIS AFTERNOON AND EARLY THIS
EVENING. ANY THUNDERSTORMS THAT DEVELOP WOULD MOST LIKELY DEVELOP
OVER THE MOUNTAINS...THEN DRIFT INTO THE DESERTS WITH THE
CONVERGENCE BOUNDARY. FOR THURSDAY...INITIAL CONVERGENCE IS ALSO
OVER THE MOUNTAINS. HOWEVER...EAST FLOW THROUGH THE BANNING PASS
WILL HELP TO INCREASE CONVERGENCE IN THE INLAND EMPIRE WITH
THUNDERSTORM DEVELOPMENT POSSIBLE THERE AS WELL AS OVER THE
MOUNTAINS. FOR THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS...THE
CONVERGENCE BOUNDARY MOSTLY REMAINS OVER THE MOUNTAINS. IN THE SAN
BERNARDINO COUNTY MOUNTAINS...IT MIGRATES INTO THE UPPER DESERTS.
FOR FRIDAY...WITH A LITTLE STRONGER ONSHORE FLOW...THE CONVERGENCE
BOUNDARY IS INITIALLY OVER THE MOUNTAINS...THEN MIGRATES INTO THE
DESERTS. ENOUGH RESIDUAL MOISTURE EXISTS FOR THE POSSIBILITY OF
AFTERNOON THUNDERSTORMS ALONG THE DESERT SLOPES OF THE MOUNTAINS
SATURDAY AND POSSIBLY SUNDAY.

GFS AND NAM BUFR SOUNDINGS SHOW A DECENTLY SATURATED MID AND UPPER
PART OF THE ATMOSPHERE FOR TONIGHT AND AGAIN THURSDAY NIGHT. WIDELY
SCATTERED SHOWERS OR ISOLATED THUNDERSTORMS CANNOT BE RULED OUT ON
EITHER NIGHT...BUT WOULD APPEAR TO BE A LITTLE MORE LIKELY INLAND
AND A LITTLE MORE LIKELY THURSDAY NIGHT THAN TONIGHT.

FOR THE EARLY TO MIDDLE PART OF NEXT WEEK...THE MODELS SHOW SOME
POTENTIAL TO DRAW MONSOONAL MOISTURE AND MOISTURE FROM TROPICAL
CYCLONES PASSING BY THE SOUTH NORTHWARD INTO ARIZONA AND POSSIBLY
INTO PORTIONS OF SOUTHERN CALIFORNIA. WHETHER IT WILL BE FAR ENOUGH
AND WEST AND SUFFICIENT TO CONTINUE THUNDERSTORMS OVER THE MOUNTAINS
REMAINS TO BE SEEN.

FOR AREAS NEAR THE COAST...THE MARINE LAYER WILL KEEP AREAS NEAR THE
COAST COOLER WITH AREAS OF LATE NIGHT AND EARLY MORNING LOW CLOUDS
AND FOG. IN SAN DIEGO COUNTY...FOG COULD BRIEFLY BE LOCALLY DENSE
NEAR THE MESAS OR FAR WESTERN VALLEYS EARLY THIS MORNING WITH PATCHY
DENSE FOG POSSIBLE NEAR THE ORANGE COUNTY COAST.

&&

.AVIATION...
111530Z...COAST...STRATUS WITH BASES AROUND 700 FT MSL AND TOPS NEAR
1300 FT MSL WILL LINGER NEAR THE COAST THIS MORNING...AND MAY AFFECT
COASTAL AERODROMES THROUGH 16/17Z. VFR CONDS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH THE STRATUS RETURNING TO KSAN AND KCRQ
BETWEEN 06-09Z TONIGHT. VIS 2-4 SM WILL BE POSSIBLE AGAIN AT KCRQ
THU MORNING. CIGS AND VIS SHOULD IMPROVE TO VFR CONDS BY 16Z THU
MORNING.

VALLEYS/MTNS/DESERTS...THERE IS A POSSIBILITY OF AN ISOLATED
THUNDERSTORM OR TWO OVER THE MTNS/DESERTS THIS AFTERNOON AND
EVENING. OTHERWISE...VFR CONDS EXPECTED THROUGH THU MORNING WITH SCT
CLOUDS BTWN 10000-20000 FT MSL.

&&

.MARINE...
SWELL FROM HURRICANE EMILIA TO THE SOUTH WILL ARRIVE TONIGHT AND
CONTINUE THROUGH SATURDAY. LARGEST SOUTHERLY SWELLS AROUND 4 FT ARE
EXPECTED THURSDAY THROUGH SATURDAY. SURF SETS AS HIGH AS 6 FT ARE
POSSIBLE FOR SOUTH FACING BEACHES MAINLY IN NORTHERN ORANGE COUNTY
THU AND FRI. STRONG RIP CURRENTS WILL BE POSSIBLE AT TIMES. THE
SOUTHERLY SWELL WILL BEGIN TO BACK OFF ON SUNDAY.

&&

.FIRE WEATHER...
THREAT OF DRY LIGHTNING TODAY...MAINLY OVER SAN BERNARDINO AND SAN
JACINTO RANGER DISTRICTS...FROM MORE UNSTABLE AIR MASS AND HIGH
BASES...15000 FT OF THUNDERSTORMS WITH DRY LAYER UNDERNEATH. MOSTLY
WET THUNDERSTORMS EXPECTED THURSDAY THROUGH SUNDAY. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE.

     EXCESSIVE HEAT WARNING FROM 11 AM TO 8 PM PDT THURSDAY FOR THE
     SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE.

     EXCESSIVE HEAT WARNING UNTIL 10 PM PDT THURSDAY FOR THE
     COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...JJT
Hazardous weather outlook, Jul 11, 4:30 AM PDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT WED JUL 11 2012

CAZ042-120200-
ORANGE COUNTY COASTAL AREAS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY COASTAL AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUE HOT INLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONTINUE HOT INLAND ON THURSDAY.

FOR THE BEACHES ON THURSDAY...SOUTH SWELL WILL BRING HIGHER SURF AND
A HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ043-120200-
SAN DIEGO COUNTY COASTAL AREAS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY COASTAL
AREAS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THE BEACHES ON THURSDAY...SOUTH SWELL WILL BRING HIGHER SURF AND
A HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ057-120200-
SANTA ANA MOUNTAINS AND FOOTHILLS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA ANA MOUNTAINS
AND FOOTHILLS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-120200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUE HOT TODAY WITH AN EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONTINUED HOT ON THURSDAY WITH AN EXCESSIVE HEAT WARNING.

A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY. THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ050-120200-
SAN DIEGO COUNTY VALLEYS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY
VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-058-120200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY. FOR THURSDAY...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ060-120200-
APPLE AND LUCERNE VALLEYS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE APPLE AND LUCERNE VALLEYS
OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY. FOR THURSDAY...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ061-062-120200-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
430 AM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUE HOT WITH AN EXCESSIVE HEAT WARNING.

SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONTINUE HOT THURSDAY WITH AN EXCESSIVE HEAT WARNING.

SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR
THURSDAY THROUGH SATURDAY. FOR THURSDAY...THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:29 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino11 hr
Jul 11, 2:15 PM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego55 hr

Nearby

Fire Weather Watches in California, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.